Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 103, NWS Blacksburg, VA

August 4, 2005Floyd County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 2005, 4:44 PM EDT for Floyd County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 4:44 PM EDT (20:44 UTC)
Expired
Aug 4, 2005, 5:18 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Floyd County, VA

The radar

The Roanoke radar (KFCX), 17 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 042045
SVRRNK
VAC063-042130-
/O.NEW.KRNK.SV.W.0103.050804T2044Z-050804T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 530 PM EDT

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.      
  THIS STORM WAS LOCATED NEAR FLOYD AND MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...

  FLOYD...

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3691 8027 3694 8032 3682 8040 3681 8036

$$

DS
2 follow-up statements
000 
WWUS51 KRNK 042100
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT THU AUG 4 2005

VAC063-042130-
/O.CON.KRNK.SV.W.0103.000000T0000Z-050804T2130Z/
FLOYD VA-
457 PM EDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR FLOYD
COUNTY...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER FLOYD COUNTY...TWO 
MILES SOUTH OF FLOYD...MOVING SOUTH AT 5 MPH.

THE THUNDERSTORM IS SHOWING SIGNS OF WEAKENING. HOWEVER...AS IT DOES 
DISSIPATE...THE CONCERN NOW CHANGES FROM HAIL TO DAMAGING DOWNBURST 
WINDS.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
SOUTH OF FLOYD.

LAT...LON 3689 8030 3690 8034 3682 8039 3681 8035

$$

DS
000 
WWUS51 KRNK 042118
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT THU AUG 4 2005

VAC063-042128-
/O.CAN.KRNK.SV.W.0103.000000T0000Z-050804T2130Z/
FLOYD VA-
518 PM EDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY IS CANCELLED...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3689 8030 3690 8034 3682 8039 3681 8035

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:40 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 2:40 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT THU AUG 4 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
EARLY AFTERNOON SURFACE ANALYSIS INDICATED A WEAK SURFACE RIDGE OVER
THE MID ATLANTIC REGION WITH AN UPPER RIDGE AXIS EXTENDING FROM
CALIFORNIA EAST THROUGH VIRGINIA. NO CHANGE IN AIRMASS HAS OCCURRED
OVER THE BLACKSBURG COUNTY WARNING AREA DURING THE PAST 24-36
HOURS...WITH CURRENT TEMPERATURES ABOUT WHAT THEY WERE AT SAME TIME
YESTERDAY.

AN UNCAPPED SOUNDING ONCE AGAIN EXISTS OVER THE ENTIRE FORECAST
AREA...WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY IN THE 1500-2500
J/KG RANGE WITH NO CONVECTIVE INHIBITION. HOWEVER...LACK OF ANY
FOCUSING MECHANISM...NO DYNAMIC SUPPORT...RELATIVELY DRY MID
ATMOSPHERIC PROFILE...AND A WEAK SUBSIDENCE INVERSION CENTERED
AROUND 12000 FEET IS LIMITING THUNDERSTORM ACTIVITY TO ISOLATED IN
NATURE.... WITH BEST CHANCES IN THE HIGHER TERRAIN ALONG BLUE RIDGE
WHERE UPDRAFTS ARE MORE LOCALIZED AND SUSTAINED DUE TO OROGRAPHICS
AND DIFFERENTIAL HEATING. WITH NO OTHER SUPPORT
AVAILABLE...THUNDERSTORM ACTIVITY SHOULD AGAIN RAPIDLY DISSIPATE
AROUND SUNSET WITH LOSS OF SURFACE HEATING.

WEATHER ON FRIDAY WILL BEGIN TO CHANGE AS SHORT WAVE TROF IN
NORTHERN STREAM MOVES EAST THROUGH NEW ENGLAND AND CAUSES SLIGHT
FLATTENING OF MEAN UPPER RIDGE OVER MID ATLANTIC STATES.  WEAKENING
COLD FRONT ASSOCIATED WITH SHORT WAVE TROF SHOULD APPROACH THE AREA
FROM THE NORTHWEST FRIDAY MORNING...WORKING SLOWLY INTO THE AREA
DURING THE AFTERNOON.

SUFFICIENT LOW LEVEL FORCED ASCENT/CONVERGENCE IN VICINITY OF
FRONTAL BOUNDARY SHOULD EXIST IN UNCAPPED ENVIRONMENT TO SUPPORT A
GREATER CONVECTIVE THREAT...IN BOTH AREA AND COVERAGE...BY FRIDAY
AFTERNOON...EVEN OVER PIEDMONT OF VIRGINIA AND NORTH CAROLINA WHICH
HAS BEEN LARGELY PRECIPITATION FREE THE PAST SEVERAL DAYS.

SIGNIFICANT DYNAMICS ARE LACKING WITH THIS SYSTEM.  HOWEVER...
MODERATE INSTABILITY AND A MORE SUSTAINED AND FOCUSED AREA OF
CONVERGENCE SHOULD SUPPORT THE DEVELOPMENT OF AT LEAST A COUPLE OF
STRONG-MARGINALLY SEVERE MULTICELLULAR STORMS. NO ORGANIZED SEVERE
WEATHER THREAT APPEARS TO EXIST AT THIS TIME.

TEMPERATURES ON FRIDAY WILL LIKELY BE SEVERAL DEGREES COOLER THAN
THOSE OF THE PAST COUPLE OF DAYS ACROSS SOUTHEAST WEST VIRGINIA DUE
TO MORE ABUNDANT PRE-FRONTAL CLOUDS AND A HIGHER THREAT OF
PRECIPITATION DURING THE TIME OF MAX HEATING. HOWEVER...TEMPERATURES
ACROSS THE PIEDMONT MAY AGAIN APPROACH THE LOWER-MID 90S AS SURFACE
WINDS AHEAD OF FRONT GO SLIGHTLY DOWNSLOPE AND WHERE PRE-FRONTAL
CLOUDS WILL NOT ARRIVE UNTIL LATER IN THE AFTERNOON.

DEW POINTS MIXING BACK DOWN INTO THE UPPER 60S OVER THE PIEDMONT
DURING FRIDAY AFTERNOON WILL RESULT IN HEAT INDEX VALUES APPROACHING
100F...BUT AGAIN SHY OF THE ADVISORY CRITERIA OF 105F...SO NO
ADVISORIES WILL BE POSTED. WILL NEED TO PUSH DEW POINTS INTO THE 73
DEGREE RANGE WITH MID 90 SURFACE TEMPERATURES TO CROSS ADVISORY
THRESHOLD.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
FOLLOWED HPC GUIDE GRIDS DURING THE PERIOD.  FRONTAL BOUNDARY DROPS
SOUTH IN THE AREA...AND IS EXPECTED TO WEAKEN AND STALL ACROSS THE
REGION...AS UPPER RIDGE RETROGRADES ACROSS THE SOUTHEAST. THE NAM AND
GFS HAVE SLIGHTLY DIFFERING SOLUTIONS. THE GFS DEVELOPS WEAK
CYCLONIC CIRCULATION...WITH WEAKER THE RIDGE IN COMPARISON TO
NAM...AND ACTUALLY SPREADS TROPICAL MOISTURE NORTHWARD.
OVERALL...MOISTURE REMAINS IN ENTRENCHED ACROSS THE FORECAST AREA AND
EXPECTED SCATTERED MAINLY DIURNAL CONVECTION. MADE SOME MINOR
ADJUSTMENTS IN TEMPERATURES DURING THE PERIOD AND KEPT IT
UNSETTLED.

&&

.AVIATION...
NO CHANGE IN AIRMASS OR FORECAST WEATHER FOR TAF SITES...WITH NEARLY
IDENTICAL CONDITIONS THE NEXT 24 HOURS AS WHAT HAS BEEN EXPERIENCED
THE PAST 24 HOURS.

WEAK RIDGE OF HIGH PRESSURE AT THE SURFACE WILL REMAIN OVER OR
NEAR THE FORECAST AREA THROUGH THE PERIOD...RESULTING IN VERY WEAK
OR CALM SURFACE WINDS SUPPORTING THE DEVELOPMENT OF PATCHY
NIGHTTIME FOG IN LOW LYING AREAS. LATE AFTERNOON/EARLY EVENING
ISOLATED THUNDERSTORMS SHOULD REMAIN MAINLY OVER HIGHER TERRAIN...
AND THEREFORE NOT EXPECTED TO DIRECTLY IMPACT ANY TAF SITE THROUGH
18Z FRI. WIDELY SCATTERED THUNDERSTORMS IN ADVANCE OF APPROACHING
COOL FRONT ON FRIDAY ARE NOT EXPECTED TO IMPACT SITES UNTIL 18Z OR
LATER.

DEVELOPMENT OF FOG SHOULD RESTRICT SURFACE VISIBILITY TO 3-5 MILE
RANGE AS EARLY AS 02Z THIS EVENING AT LEWISBURG AND DANVILLE...
AND IN 06-07Z TIMEFRAME AT BLUEFIELD AND LYNCHBURG. OCCASIONAL
PERIODS OF INSTRUMENT FLIGHT RULE CONDITIONS ARE POSSIBLE AT
AFOREMENTIONED AIRPORTS WITHIN A COUPLE HOURS OF INITIAL ONSET OF
FOG. BRIEF RESTRICTION IN VISIBILITY TO 5 OR 6 MILES POSSIBLE AT
ROANOKE AN HOUR EITHER SIDE OF SUNRISE FRIDAY.

ALL LOCATIONS SHOULD SEE RAPID RETURN TO VISUAL FLIGHT RULE
CONDITIONS WITH NO VIS

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

DW/KK/DW
Hazardous weather outlook, Aug 4, 5:50 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 AM EDT THU AUG 4 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
550 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 4, 4:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             5 SW STUART             36.58N 80.35W
08/04/2005  0.75 INCH        PATRICK            VA   PUBLIC

&&
IN TOWN OF DRY POND.

DS
Local storm report, Aug 4, 4:41 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 SW STUART             36.58N 80.35W
08/04/2005  0.75 INCH        PATRICK            VA   PUBLIC

            CORRECTED TIME OF REPORT.

&&

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:48 PM EDTSevere Thunderstorm WarningRNKPatrick33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.